Missouri, 2021

Heat in Missouri, August 23 to 28, 2021

August 23 to 28, 2021 · NWS PAH · 11 events in 11 counties and zones

Several days of oppressive heat created hazardous conditions. From the 23rd to the 28th, heat indices peaked above 100 degrees each afternoon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several days of oppressive heat created hazardous conditions. From the 23rd to the 28th, heat indices peaked above 100 degrees each afternoon. At the Cape Girardeau airport, the highest heat index of this multi-day period was 106 degrees on the 24th. The highest heat index of this heat wave at the Poplar Bluff airport was 109 degrees on the 24th. A very persistent area of high pressure centered over the Appalachian Mountains produced a long duration of hot and humid south winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 23, 11:41 AM CST, 19 minutes earlier.

Area forecast discussion, Aug 23, 11:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1241 PM CDT Mon Aug 23 2021

.UPDATE...
Issued at 1237 PM CDT Mon Aug 23 2021

For aviation section only.

UPDATE Issued at 648 AM CDT Mon Aug 23 2021

Updated aviation section for 12z TAF package.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 313 AM CDT Mon Aug 23 2021

Upper level ridging will remain over the middle Mississippi and
lower Ohio valleys today through mid week. At the surface, high
pressure centered over the middle and lower Mississippi valley
early today will gradually slide east of our area by tonight.
Persistent southerly flow will develop across the PAH forecast
area today and continue through mid week, giving us hot
conditions and increasing dew points.

High temperatures today will reach the lower 90s, and on Tuesday
the lower to middle 90s. Dew points today will be in the middle
70s west to lower 70s east, with similar readings to a degree or
two higher Tuesday and Wednesday. Heat index readings this
afternoon will be near 100 degrees in our eastern counties, with
100 to 105 degrees common in southwest Illinois and southeast
Missouri. By Tuesday, heat indices of 100 to 105 will be more
widespread, and readings of 105 to 108 degrees will be most likely
across our west third of counties, and thus we will continue our
heat advisories in these areas. Would not be surprised if the heat
advisory area needs to be expanded for Tuesday, so watching today
how our temperatures and heat indices pan out will give us a
better idea if that is needed.

Some of the latest model guidance continues to show some QPF in
our far west and northwest counties this afternoon. Continued with
slight chances of showers and thunderstorms in southeast Missouri
and southwest Illinois between 18z and 00z. Conditions should
be dry tonight through Wednesday morning, then small chances
return to our northwest and north counties as a weak ripple moves
along our upper ridge Wednesday afternoon into Wednesday night.

.LONG TERM...(Thursday through Sunday)
Issued at 313 AM CDT Mon Aug 23 2021

As we head into the latter part of this week, we will eventually see
the upper high, which is centered to our west at the beginning of
the period, slowly weaken as it migrates back eastward over our
region. Meanwhile, models continue to show waves of deeper moisture
trying to make their way northwestward into the area in conjunction
with a weakening upper level system moving into the Gulf coast
region. The latest guidance is still all over the place with regards
to QPF for Thursday and Friday given the above scenario unfolding,
especially with not much focus to work with at the surface, other
than maybe a weak boundary. Therefore, agree with the latest NBM
PoPs of 20-30 percent and keeping it diurnally driven. However,
given the movement of the moisture, better rain chances on Thursday
appear be across parts of west Kentucky for now, with Friday being
more broad brushed with slight chances for now.

Heading into the weekend, we will continue to see deep southerly
flow across the area, so moisture will be plentiful. Any focus for
lift will be subtle during this period with not much to work with in
the upper levels and any surface troughs or boundaries are weak. The
operational GFS looks a bit overdone with QPF considering the latest
ECMWF and Canadian and also looking at the GFS ensembles. Therefore,
will continue with small PoPs but not get too carried away. However,
looking at the GFS/ECMWF ensemble means and various GFS ensemble
members, going with a slightly higher PoP on Sunday does look like
a good bet when eyeing the model QPF probabilities.

As far as temperatures, with the prospect of more clouds in the
southern parts of the area, we should see temperatures a few degrees
cooler there, with warmer readings north. Heat index values still
look like they could top out in the low 100s so will leave current
heat advisory alone for now especially since the NBM numbers might
be a bit too cool given the lower level thermal profile and if the
coverage of clouds/convection do not materialize. Temperatures
should back off a bit slowly each day as we head into Friday and
into the weekend as the upper high weakens and we have the potential
for added cloudiness and rain chances.

&&

.AVIATION...
Issued at 1237 PM CDT Mon Aug 23 2021

Looking for VFR conditions with light southerly winds blo 10 kts
this afternoon and evening. However, late night/early morning
patchy dense fog will be an issue at many locations once again.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT Thursday for ILZ080-084-088-092-093.

MO...Heat Advisory until 7 PM CDT Thursday for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT Thursday for KYZ001>004.

&&

UPDATE...GM
SHORT TERM...RST
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Aug 23, 2:58 AM CST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
358 AM CDT Mon Aug 23 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
358 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Areas of fog can be expected through 9am, with patchy dense fog
possible.

Heat index readings this afternoon will reach 100 to 105 degrees.
A Heat Advisory will be in effect for southeast Missouri,
southwest Illinois and far west Kentucky beginning at noon.

A few thunderstorms are possible this afternoon in southeast
Missouri and southwest Illinois.  Locally heavy rainfall and
lightning will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Afternoon heat index readings will reach 100 to around 105
degrees Tuesday through Thursday. A Heat Advisory has been issued
for southeast Missouri, southwest illinois and far west Kentucky.
Refer to the product for details.

A few thunderstorms are possible Wednesday afternoon and night in
portions of southern Illinois and southwest Indiana. There is a
chance for thunderstorms across the entire area Thursday through
Sunday. Locally heavy rainfall and lightning will be the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Bollinger forecast zone
Reported by
Mesonet
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Carter forecast zone
Reported by
Mesonet
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Mississippi forecast zone
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
New Madrid forecast zone
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Perry forecast zone
Reported by
Mesonet
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Ripley forecast zone
Reported by
Mesonet
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Scott forecast zone
Reported by
Mesonet
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Stoddard forecast zone
Reported by
Mesonet
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 23, 12:00 PM CST to August 28, 6:00 PM CST
Where
Wayne forecast zone
Reported by
Mesonet
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974329, 974330, 974331, 974332, 974333, 974334, 974335, 974336, 974337, 974338, 974339.